Tornadoes · United States · Michigan · 2004

F0 tornado, Stanton, Michigan, June 13, 2004

This F0 tornado ran 0.1 miles across Montcalm County on June 13, 2004, touching down at 2:05 PM EDT and reaching 10 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 13, 2004
Touchdown
2:05 PM EDT (18:05 UTC)
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Montcalm County
Touchdown point
43.300, -85.080
Lift-off point
43.300, -85.080
Record number
294

What the Weather Service recorded

A very weak F0 tornado touched down very briefly in an open field one mile northeast of Stanton in central Montcalm county. Very minor damage was noted to trees on a fence row as the tornado dissipated. The tornado dissipated about ten seconds after forming.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at Jun 13, 10:55 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 13, 10:55 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 AM EDT SUN JUN 13 2004

.UPDATE...
OBVIOUSLY THE FOCUS IS ON THE SEVERE WEATHER POTENTIAL THIS
AFTERNOON AND EVENING. SEE LATEST SPC SWODY1 OUTLOOK WHICH HAS SW MI
IN A MODERATE RISK. THE SHORTWAVE WHICH PRODUCED WIDESPREAD SEVERE
WEATHER ACROSS THE CENTRAL AND SOUTHERN PLAINS ON SATURDAY WILL
CONTINUE LIFTING NE AND SWING THROUGH SW MI BETWEEN 20Z AND 03Z.
ALSO A 100+ KT JET CORE AT 250 MB LIFTING NE FROM WISCONSIN WILL
GIVE THE REGION RIGHT ENTRANCE REGION DIVERGENCE. THE MAIN THING TO
WATCH IS DEGREE OF INSTABILITY WHICH DEVELOPS. MODELS ARE
FORECASTING 3000 K/JG WHICH WOULD CERTAINLY MAKE THINGS VOLATILE
GIVEN THE UPPER LEVEL DYNAMICS. WIND SPEEDS AT 500 MB ARE PROGGED TO
STRENGTHEN TO 50-55 KTS BY 21Z...WHILE 850 MB FLOW INCREASES TO
30-35 KNOTS. SOME DRY AIR IS ALSO NOTED IN THE MID LEVELS OF THE
FCST SOUNDINGS.

&&

.GRR...NONE.

&&

MEADE
Hazardous weather outlook, Jun 13, 9:25 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS IN OUTLOOK PERIOD
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 AM EDT SUN JUN 13 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140947-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
925 AM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS UPGRADED SOUTHWEST MICHIGAN TO A
MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. VERY
LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...AS WELL AS
TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 2 PM
THROUGH 10 PM...AND THE PRIMARY STORM MOTION WILL BE EAST AT 30 MPH.
FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY ANY STORMS
THAT DO FORM.

THE ATMOSPHERE IS FORECASTED TO BECOME VERY UNSTABLE THIS AFTERNOON.
AN UPPER LEVEL DISTURBANCE IS PREDICTED TO TRACK NORTHEAST ACROSS
LOWER MICHIGAN DURING THE AFTERNOON AND EVENING...TRIGGERING THE
STORMS.

IF STORMS REPEAT OVER THE SAME AREA...FLOODING COULD BECOME A
PROBLEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE ON MONDAY SOUTH OF INTERSTATE 96
AND ALSO FOR TUESDAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN.
THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
THE COMBINATION OF INCREASING WINDS ALOFT...COUPLED WITH A VERY
MOIST AND UNSTABLE AIRMASS ALONG A FRONT SITUATED OVER THE REGION...
WILL TRIGGER THE STORMS. WE WILL ALSO NEED TO MONITOR THE HEAVY
RAINFALL POTENTIAL AS THE AREA IS RELATIVELY WET FROM RECENT RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT.
SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND ALSO TUESDAY.

MJS MEADE

In the hours before

Special weather statement, Jun 13, 1:07 PM EDT, 58 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT SUN JUN 13 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 800 PM EDT
SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

93
Local storm report, Jun 13, 1:54 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
154 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             2 W GOWEN               43.25N 85.34W
06/13/2004  1.00 INCH        KENT               MI   AMATEUR RADIO

0143 PM     HAIL             3 W GOWEN               43.25N 85.36W
06/13/2004  1.75 INCH        KENT               MI   AMATEUR RADIO

0130 PM     HAIL             GOWEN                   43.25N 85.30W
06/13/2004  1.75 INCH        MONTCALM           MI   BROADCAST MEDIA

&&

GEO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

6.1 hours before the tornado, 149 km from the path. June 13, 2004.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 37 joules per kilogram, CIN -135, lifted condensation level 673 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 33 square meters per square second, 0 to 6 km bulk shear 41 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-135 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

5.9 hours after it, 149 km from the path. June 14, 2004.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1133 joules per kilogram, CIN -2, lifted condensation level 852 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 127 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
2010 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.8
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The surface observations

Alma (AMN), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Rapids radar (KGRR), 59 km away, was scanning. The volume nearest the touchdown began at 18:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of June 13, 2004

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 132:47 PM CDTF1Benton, TN0.110
June 133:50 PM EDTF0Bay, MI3.0100$10,000
June 136:00 PM EDTF1Huron, MI2.0200$30,000
June 135:08 PM CDTF0Lancaster, NE0.2100
June 135:08 PM CDTF0Lancaster, NE2.0240
June 135:28 PM CDTF0Cass, NE0.2150
June 136:28 PM EDTF1Henry, OH4.050$70,000
June 135:30 PM CDTF0Cass, NE1.0150
June 136:30 PM EDTF1Montmorency, MI7.250$160,000
June 135:40 PM CDTF0Cass, NE1.0200
June 137:49 PM CDTF0Nodaway, MO0.550
June 1312:15 AM EDTF1Licking, OH2.075$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.